Examining TKI Combinations in Advanced RCC - Episode 6

Safety Profile of Len + Pembro From CLEAR in mRCC

April 20, 2021
Robert J. Motzer, MD

,
Toni K. Choueiri, MD

,
Thomas E. Hutson, DO, PharmD

Hutson and Choueiri compare the safety profiles of lenvatinib + pembrolizumab against other TKI/IO combinations for patients with metastatic clear-cell renal cell carcinoma.

Toni K. Choueiri, MD: In terms of toxicity overall and adverse events, there are TKI [tyrosine kinase inhibitor]–driven toxicities but also some immune-related adverse events. You have to use some of the art because some toxicities are overlapping between I/O [immuno-oncology] and TKI. Nothing really much different that diarrhea and liver function test elevation could be due to pembrolizumab or lenvatinib, while hypertension is due to lenvatinib. Treatment-related AEs [adverse events] were higher in all these trials of VEGF–I/O. It’s hard to compare them because the reporting is different.

I look at the treatment-related AEs leading to discontinuation of either drug or both drugs. Overall, these tend to be less than 10% for both drugs. The question that is important is the doses, which are different from the TKI. You start at 20 mg when you combine with pembrolizumab. When you combine with everolimus, it’s 18 mg. When we combine cabozantinib with nivolumab, it’s 40 mg. Which dose is right? Is it the pembrolizumab combination with lenvatinib—with lenvatinib at 20 mg—the right dose because a significant number of patients needed dose reduction?

In my book, I start at the FDA and what the trial did and I go down. It definitely needs folks who are well versed in managing the adverse effects of I/O but also the TKI, because with the TKI it’s always about the exposure. It’s not just the dose but the exposure. There’s a lot of trial and error. Today, 15 years after sunitinib, we don’t know what the right dose of sunitinib. We haven’t solved that. So we have to be very careful because the goal is to keep the patients on the regimen for the longest period of time—let’s say first line with a manageable adverse-effect profile and an acceptable quality of life. That’s the goal.

Robert J. Motzer, MD: In your own experience, for people on this program, what adverse events for the community oncologists did you find to be prominent? People have talked about the proteinuria as being a standout with lenvatinib.

Toni K. Choueiri, MD: I have seen the typical TKI overall adverse effects: diarrhea, hypertension, stomatitis. I agree with you. I’ve seen also dysphonia, which I’ve also seen with axitinib. I have seen proteinuria to be higher than I would expect with sunitinib or cabozantinib, for example. I have followed the protocol because of our experience from the CLEAR trial on what to do. But I would argue—maybe not first line for proteinuria, which is what I would do, but for later line—that the proteinuria in use by VEGF-TKI is not the same proteinuria from chronic diabetes, etc. Although there are some reports with bevacizumab of proteinuria in a setting if you want of TTP [thrombotic thrombocytopenic purpura] and HUS [hemolytic uremic syndrome], which is a totally different ballgame. But I’ve seen a lot of patients on TKI in general at the later line who are responding and have tolerated 3 or 4 g without major effects on the kidney function or others.

So it’s manageable. We probably need to be a bit more careful if it’s a first line, because first-line patients’ median survival is quite prolonged, luckily. But I would not have a knee-jerk reflex to completely stop the drug and move on if there is a gram of protein. I would make sure first to do a 24-hour and work with the nephrosis. Sometimes, because their blood pressure is hanging in the 160-to-170-mmHg range, they’re not appropriately treated or diabetes is not well controlled. You have several contributing factors. That’s my approach.

Robert J. Motzer, MD: The hypertension occurs early with this combination. Physicians need to be particularly vigilant about hypertension early. But from my own experience, the trial results reflected this very low incidence of liver toxicity with lenvatinib and also with lenvatinib and pembrolizumab, as well as the lack of high-grade hand-foot syndrome. I rarely see that with this combination of myelosuppression. Some of the standouts in terms of the favorable parts of this combination were those particular aspects of the toxicity.

This transcript was edited for clarity.